Pennsylvania, 2001Damaging Wind in Pennsylvania, October 16, 2001
October 16, 2001 · NWS CTP · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Oct 16, 2:15 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Oct 16, 2:15 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT TUE OCT 16 2001
SURFACE ANALYSIS DEPICTED COLD FRONT RACING ACROSS THE REGION. A
LINE OF CONVECTIVE SHOWERS HAS FORMED ON THIS LINE...PROMPTING A FEW
WARNINGS AND RESULTING IN REPORTS OF A FEW TREES DOWN IN BLAIR
COUNTY. STRONG 850 MB JET IN THE VICINITY OF THE FRONT MIXING WIND
GUSTS OF UP TO 50 MPH TO THE SURFACE IN SPOTS. THE LINE REACHED THE
OFFICE AT 3 PM SHARP...BRINGING ALONG A WIND GUST OF 42 MPH REPORTED
ON THE ROOF. SYSTEM NOW BEGINNING TO RUN OUT AHEAD OF THE BEST
DYNAMICS...BUT GUSTY WINDS WILL CONTINUE AS STRONG DRY TONGUE
SURGING IN BEHIND THE FRONT.
UPPER LOW ALSO PUSHING TOWARD PA WILL BRING A RETURN OF MOISTURE BY
THE LATE EVENING. TRAJECTORIES ACROSS THE LAKES INDICATE ANOTHER
ROUND OF SHOWERS FOR LATER TONIGHT IN THE NW MOUNTAINS AND LAUREL
HIGHLANDS. WITH COLDER AIR FUNNELING IN...WOULD NOT BE SURPRISED TO
SEE SOME SNOW SHOWERS IN THESE AREAS BY SUNRISE. WINDS WILL REMAIN
STRONG OVERNIGHT AS THE SOUTHERLY JET GIVES WAY TO AN EQUALLY STRONG
W/NW JET THIS EVENING. GUSTY WINDS OF 20-35 MPH WILL BE COMMON IN
THE WEST WITH THE CONTINUED CHANCE OF GUSTS UP TO 50 MPH IN SOME
SPOTS. SO WILL CONTINUE THE WIND ADVISORY THROUGH WEDNESDAY
MORNING. WINDS SHOULD BEGIN TO GRADUALLY TAPER OFF BY LATE WED
MORNING AND BY THAT TIME SHOULD REMAIN BELOW ADVISORY CRITERIA.
AS THE UPPER LOW SLOWLY TRAVERSES THE NE STATES...SCATTERED
RAIN/SNOW SHOWERS WILL PERSIST IN THE NORTHERN MOUNTAINS AND LAUREL
HIGHLANDS. THESE WILL COME TO AN END WED NIGHT AS HIGH PRESSURE
BEGINS TO BUILD IN FROM THE SW.
THE NEXT WAVE BRUSHES NW PA FRI NIGHT BEFORE ANOTHER RESPITE FOR THE
WEEKEND. NEXT BEST CHANCE FOR PRECIP ON THE ENSEMBLES MOVES IN
TUE/WED OF NEXT WEEK. EXTENDED TEMPS MODERATE TO NEAR SEASONAL
LEVELS.
.CTP...WIND ADVISORY TONIGHT THROUGH WED MORNING FOR THE LAUREL
HIGHLANDS AND NW MOUNTAINS.
RXR/ROGOWSKI
In the hours before
Special weather statement, Oct 16, 1:04 PM EST, 2 hours 17 minutes before
PAZ005-006-010>012-017>019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-162200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
204 PM EDT TUE OCT 16 2001
...STRONG WINDS GUSTS WILL OCCUR THIS AFTERNOON...
A LINE OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS OCCURRING ALONG A
STRONG COLD FRONT WILL CROSS THE REGION DURING THE MID TO LATE
AFTERNOON HOURS.
EXPECT A SHORT PERIOD OF STRONG...AND POSSIBLY DAMAGING WIND GUSTS
FROM THE WEST AT SPEEDS OF 45 TO 55 MPH.
THE LEADING EDGE OF THE STRONG WIND GUSTS WILL REACH A LINE FROM
ULYSSES...RENOVO...LEWISTOWN AND CHAMBERSBURG BETWEEN 315 PM AND 345
PM. EXPECT THE STRONG WIND GUSTS TO BEGIN IN PLACES SUCH AS
MANSFIELD...WILLIAMSPORT...SUNBURY...HARRISBURG AND YORK BETWEEN 415
PM AND 5 PM.
STAY INDOORS AND AWAY FROM WINDOWS AS THE LINE OF GUSTY WINDS
CROSSES YOUR AREA. SECURE ANY LOOSE OBJECTS THAT MAY BLOW AROUND
OUTDOORS. TRAVEL IN HIGH PROFILE VEHICLES WILL BE EXTREMELY
DIFFICULT AS THE COLD FRONT PASSES.
AFTER THE FRONTAL PASSAGE SOUTHWEST TO WEST WINDS WILL CONTINUE TO
BLOW AT 20 TO 30 MPH WITH GUSTS AROUND 40 MPH.
LAMBERT
Thunderstorm Wind, Cumberland
- When
- October 16, 3:21 PM EST
- Where
- Cumberland County, 2 mi S of Shiremanstown
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.180, -76.950
Trees and wires were reported down 2 miles south of Shiremanstown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Ohio, October 16, 2001$190,000 · 9 events
- High Wind in Pennsylvania, October 16, 2001$40,000 · 3 events
- High Wind in New York, October 16 to 17, 2001$35,000 · 64 kt wind · 4 events
- High Wind in Michigan, October 16, 200113 events
- Flooding in New Jersey, October 16, 20012 events
- High Wind in Ohio, October 16, 2001$10,000 · 1 event
- Damaging Wind in Pennsylvania, October 16, 200150 kt wind · 1 event
- Damaging Wind in Pennsylvania, October 16, 200150 kt wind · 1 event
- Damaging Wind in Pennsylvania, October 16, 200150 kt wind · 1 event
- Damaging Wind in Pennsylvania, October 16, 200150 kt wind · 1 event
- Damaging Wind in Pennsylvania, October 16, 200150 kt wind · 1 event
- Damaging Wind in Pennsylvania, October 16, 200150 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5268191.